Thunderstorm Wind, Goshen
- When
- July 1, 6:04 PM MST to 6:08 PM MST
- Where
- Goshen County, (Tor)torrington Airport
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.070, -104.150
A severe thunderstorms produced strong winds, hail, and some flooding over parts of Goshen county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A severe thunderstorms produced strong winds, hail, and some flooding over parts of Goshen county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 1, 1:43 PM MST, 4 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 243 PM MDT WED JUL 1 2009 .SHORT TERM...TONIGHT THROUGH FRIDAY... THE APPROACH OF THE NEXT UPPER LEVEL SHORT-WAVE DISTURBANCE...CURRENTLY IN SOUTHWEST WYOMING...WILL CONTINUE TO ERODE THE CONVECTIVE INHIBITION THIS AFTERNOON FROM WEST TO EAST. TERRAIN WILL AID IN CONVECTIVE DEVELOPMENT IN THE NEXT FEW HOURS...AS OCCURRED WITH THE STORM NEAR THE BLACK HILLS OF SOUTH DAKOTA EARLY THIS AFTERNOON. WEAK SURFACE FRONTAL BOUNDARY IS DIFFICULT TO LOCATE...BUT BELIEVE THAT OBSERVED PRESSURE RISES INDICATE THE BOUNDARY HAS REACHED THE WYOMING AND COLORADO STATE LINE AS OF 100 PM MDT. BELIEVE THIS WILL NOT BE A FACTOR FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON AS UPPER LEVEL ENERGY SEEMS TO BE THE DRIVING FACTOR TODAY. MOISTURE IS LIMITED WEST OF THE LARAMIE RANGE TODAY BELOW ABOUT 600 MB AS WELL...SO CONCERNS WILL BE MAINLY FOR HIGH WIND POTENTIAL WEST OF THE LARAMIE RANGE. EAST OF THE LARAMIE RANGE THE ADDITIONAL THREAT FOR HAIL AND MODERATE RAINFALL WITH ANY THUNDERSTORM ACTIVITY WILL INCREASE... WITH THE BEST INSTABILITY PRESENT ALONG AND NEAR A LINE FROM CHADRON TO SIDNEY. CONVECTION SHOULD BE ABLE TO PERSIST INTO THE EVENING AS THE STREAM OF UPPER LEVEL ENERGY WILL CONTINUE...ALTHOUGH THUNDERSTORMS WILL GRADUALLY DECREASE FROM WEST TO EAST BY AROUND MIDNIGHT. SOME LOW CLOUD DEVELOPMENT WILL BE POSSIBLE NEAR CHADRON AND SCOTTSBLUFF OVERNIGHT...BUT HAVE LEFT OUT MENTION OF FOG BASED ON THE LATEST GUIDANCE FORECASTING SIGNIFICANT T-TD SPREADS. THURSDAY THE MOISTURE IN THE WEST WILL CONTINUE TO BE LIMITED AROUND 700 MB...BUT ENOUGH WILL BE PRESENT FOR CONVECTIVE FORMATION HIGHER UP IN THE MID-LEVELS OF THE ATMOSPHERE. MODEL PRECIPITABLE WATER FORECASTS CONTINUE TO INDICATE THIS INCREASED MOISTURE WITH PERCENT OF NORMAL VALUES IN MOST LOCATIONS INCREASING TO AROUND 150 PERCENT BY EARLY FRIDAY EVENING. ALSO...THE TIMING OF THE NEXT SHORT-WAVE DISTURBANCE ALOFT SUGGESTS THE CONVECTION COULD INITIALLY BE FOCUSED FARTHER WEST...WITH MORE EXPECTED OVER THE HIGHER TERRAIN OF THE SIERRA MADRE AND SNOWY RANGES. AS THE CONVECTION MOVES FARTHER EAST THURSDAY AFTERNOON IT SHOULD ENCOUNTER BETTER 0-6 KM BULK SHEAR VALUES THAN PRESENT THIS AFTERNOON. THIS WILL SUPPORT THE SPC IDEA OF KEEPING THIS AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS. THURSDAY NIGHT AND INTO EARLY FRIDAY THERE MAY BE MORE ACTIVITY PERSISTING INTO THE NIGHTTIME HOURS AND OVERNIGHT. THE NAM...GFS...EUROPEAN AND SREF ALL AGREE THAT SHORT-WAVE ENERGY WILL CONTINUE TO BE PRESENT OVER THE AREA DURING THIS PERIOD. INTENSITY OF THE CONVECTION IS EXPECTED TO DECREASE WITH THE LOSS OF DAYTIME HEATING THURSDAY EVENING. ALSO...THURSDAY EVENING WILL BE A PERIOD WHEN MID-LEVEL FLOW BECOMES MORE SOUTHWESTERLY AND ALLOWS 700 MB MOISTURE TO INCREASE. THIS WILL RESULT IN FURTHER INCREASES OF PRECIPITABLE WATER VALUES AND AFTERNOON THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAINFALL...ESPECIALLY EAST OF THE LARAMIE RANGE WHERE THE BEST MID-LEVEL AND JET STREAM SUPPORT WILL ALSO BE LOCATED. .LONG TERM...FRIDAY NIGHT THROUGH TUESDAY. FRIDAY NIGHT SHOWERS AND THUNDERSTORMS SHOULD CONTINUE THROUGH THE EVENING AS THE SURFACE LOW SLIDES SOUTHWARD ACROSS WYOMING AND THE NEBRASKA PANHANDLE AND THE UPPER LEVEL IMPULSE MOVES OVER THE AREA. BOTH THE GFS AND ECMWF SHOW SIMILAR TIMING WITH THE WIND SHIFT FROM SOUTHWEST TO NORTHWEST ALONG THE BOUNDARY AROUND 00Z SATURDAY. ALTHOUGH THE LIFTED INDICES INDICATE POTENTIAL FOR THUNDERSTORMS ACROSS THE ENTIRE CWA FRIDAY NIGHT...THE NAM AND GFS ONLY INDICATE A NARROW BAND OF HIGHER CAPE ACROSS SOUTHEAST WYOMING. THIS WOULD INDICATED A NARROW AREA FOR POTENTIAL FOR SEVERE WEATHER FRIDAY EVENING. HOWEVER...THE SREF HAS BEEN HINTING AT HIGHER PROBABILISTIC VALUES FOR SEVERE WEATHER BY FRIDAY EVENING EXTENDING ACROSS SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE. THIS AREA IS SIMILAR TO THE SPC DAY 3 OUTLOOK WITH SLIGHT RISK. THUS...FOR NOW WILL KEEP THE MENTION OF CHANCE THUNDERSTORMS AND SLOWLY DECREASE IT FROM WEST TO EAST OVERNIGHT. ANOTHER QUICK IMPULSE WILL MOVE OVER THE RELATIVELY FLATTENED UPPER LEVEL RIDGE TO HELP AID IN THE SHOWER AND THUNDERSTORM DEVELOPMENT ON THE JULY 4TH HOLIDAY. TEMPERATURES WILL BE IN THE UPPER 70S TO MID 80S WITH THUNDERSTORMS DEVELOPING IN THE AFTERNOON AND MOVING EAST THROUGH THE EVENING. ALTHOUGH THE MODELS ARE IN GENERALLY GOOD AGREEMENT IT WILL BE DIFFICULT TO TIME THESE UPPER LEVEL IMPULSE THAT WILL ROUND THE UPPER LEVEL RIDGE THROUGH THE HOLIDAY WEEKEND. IN ESSENCE THE UPPER LEVEL RIDGE WILL CONTINUE TO BUILD ON SUNDAY THROUGH MONDAY. THERE SHOULD BE LEVEL COVERAGE IN THUNDERSTORM ACTIVITY ON SUNDAY WITH PRECIPITABLE WATER VALUES DROPPING INTO 80 TO 100 PERCENT OF NORMAL. WITH THE BUILDING HIGH EXPECT TEMPERATURES TO WARM INTO THE LOWER TO MID 80S. BY MONDAY THERE IS A SLIGHT INCREASE IN PRECIPITABLE WATER VALUES OF 100 TO 120 PERCENT AS TEMPERATURES CONTINUE TO WARM IN THE UPPER 80S TO AROUND 90. BY TUESDAY THE RIDGE WILL CONTINUE TO PUSH EAST OF THE AREA WITH AN UPPER LEVEL SYSTEM DEVELOPING OFF THE WEST COAST. BOTH THE ECMWF AND GFS DIFFER IN THE TRACK OF THIS UPPER LEVEL LOW BUT FOR NOW EXPECT SLIGHT CHANCE OF THUNDERSTORMS IN THE AFTERNOON AND EVENING ON TUESDAY WITH TEMPERATURES COOLING SLIGHTLY AS THE RIDGE SHIFTS EAST. && .AVIATION... VFR CONDITIONS WILL PREVAIL THIS EVENING...BUT LOCALIZED AREAS OF MVFR CEILINGS AND VISIBILITIES WILL BE POSSIBLE NEAR ANY STRONG THUNDERSTORMS THIS AFTERNOON AND EVENING. THE BEST CHANCES FOR STRONG TO SEVERE THUNDERSTORMS WILL BE IN THE NEBRASKA PANHANDLE. ERRATIC AND GUSTY WINDS WILL ALSO BE A CONCERN AROUND ANY SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. SOME LOW CLOUD COVER DEVELOPMENT WILL BE POSSIBLE NEAR KCDR AND KBFF EARLY THURSDAY. && .FIRE WEATHER... SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE DISTRICT THIS EVENING...AND WILL BECOME NUMEROUS AND POSSIBLY SEVERE ACROSS THE NEBRASKA PANHANDLE WITH MORE POTENTIAL FOR HAIL AND HEAVY RAINFALL. ERRATIC AND GUSTY WINDS WILL BE A CONCERN WEST OF THE LARAMIE RANGE...ALONG WITH LESS PRECIPITATION ACCOMPANYING ANY LIGHTNING. RELATIVE HUMIDITY RECOVERIES WILL BE GOOD TONIGHT. ANOTHER ROUND OF THUNDERSTORMS WILL MOVE ACROSS THE DISTRICT THURSDAY...WITH INCREASED CHANCES FOR LIGHTNING ACROSS THE WESTERN HIGHER TERRAIN AREAS. AVAILABLE MOISTURE IN THE ATMOSPHERE WILL INCREASE SLIGHTLY THURSDAY...AND MINIMUM RELATIVE HUMIDITIES WILL BE IN THE 30 TO 40 PERCENT RANGE IN MOST AREAS. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM/AVIATION...CARPENTER LONG TERM....MG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 650 PM MDT WED JUL 1 2009 WYZ059>067-069-070-030100- CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE- NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE- CHEYENNE FOOTHILLS-PINE BLUFFS- 650 PM MDT WED JUL 1 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE AREA THROUGH THIS EVENING. A FEW OF THE STORMS COULD PRODUCE SMALL HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED MAINLY THURSDAY THROUGH SUNDAY. SOME OF THE STORMS COULD BE STRONG THURSDAY AND FRIDAY...MAINLY EAST OF THE MOUNTAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ001>003-019>021-054-055-WYZ068-030100- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE-GOSHEN- 650 PM MDT WED JUL 1 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1 AM. SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE PANHANDLE THIS EVENING...WITH A FEW STORMS BECOMING SEVERE WITH HAIL AND STRONG WINDS THE MAIN THREAT. HEAVY RAIN IS ALSO POSSIBLE WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED MAINLY THURSDAY THROUGH SUNDAY. SOME OF THE STORMS COULD BE STRONG THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 329 PM MDT WED JUL 1 2009 WYZ061>063-012230- NORTH CARBON-SNOWY RANGE-SOUTHWEST CARBON- 329 PM MDT WED JUL 1 2009 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CARBON COUNTY UNTIL 430 PM MDT... AT 323 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG THUNDERSTORMS LOCATED FROM NEAR RAWLINS...TO SINCLAIR...TO HANNA...TO 8 MILES WEST OF ELK MOUNTAIN MOVING NORTHEAST AT 20 MPH. WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 211 AND 254. RJM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 338 PM MDT WED JUL 1 2009 WYZ066-069-012230- CHEYENNE FOOTHILLS-LARAMIE RANGE- 338 PM MDT WED JUL 1 2009 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LARAMIE COUNTY UNTIL 430 PM MDT... AT 337 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR FEDERAL...OR 22 MILES NORTHWEST OF CHEYENNE...MOVING EAST AT 25 MPH. SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 16 AND 30. RJM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 514 PM MDT WED JUL 1 2009 WYZ066-067-069-020000- CHEYENNE FOOTHILLS-LARAMIE RANGE-PLATTE- 514 PM MDT WED JUL 1 2009 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ALBANY...NORTHWESTERN LARAMIE AND SOUTHWESTERN PLATTE COUNTIES UNTIL 600 PM MDT... AT 512 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES EAST OF BALDY PEAK...OR 20 MILES NORTHEAST OF LARAMIE...MOVING EAST AT 25 MPH. PEA TO DIME SIZE HAIL...BRIEF HEAVY RAIN AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. RJM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 557 PM MDT WED JUL 1 2009 WYZ067>069-020045- CHEYENNE FOOTHILLS-GOSHEN-PLATTE- 557 PM MDT WED JUL 1 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LARAMIE...SOUTHEASTERN PLATTE AND WESTERN GOSHEN COUNTIES UNTIL 645 PM MDT... AT 554 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES WEST OF CHUGWATER...OR 22 MILES SOUTH OF WHEATLAND...MOVING NORTHEAST AT 30 MPH. DIME TO PENNY SIZE HAIL...HEAVY RAIN...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 47 AND 71. RJM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 631 PM MDT WED JUL 1 2009 WYZ061-062-020130- NORTH CARBON-SOUTHWEST CARBON- 631 PM MDT WED JUL 1 2009 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CARBON COUNTY UNTIL 730 PM MDT... AT 629 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR RAWLINS...MOVING EAST AT 25 MPH. SMALL HAIL...BRIEF HEAVY RAIN...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 213 AND 244. RJM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
654 PM MDT WED JUL 01 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL MONTROSE 42.92N 103.73W
07/01/2009 E1.00 INCH SIOUX NE TRAINED SPOTTER
MOSTLY PEA TO MARBLE HAIL
&&The Cheyenne radar (KCYS), 116 km away, was scanning. The volume nearest the first event began at 01:05 UTC.
1 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.
Water was flowing 100 feet wide and 1 foot deep across State Highway 156.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169182, 169183, 169184.